Alert archive / Minnesota / Freezing Rain Advisories in 2012
Freezing Rain Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freezing rain advisory at Jan 22, 2012, 4:48 AM CST for 9 counties in Wisconsin; 27 counties in Minnesota. It took effect at Jan 22, 2012, 9:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2012, 4:48 AM CST (10:48 UTC)
- In effect from
- Jan 22, 2012, 9:00 AM CST
- Expired
- Jan 22, 2012, 3:41 PM CST
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
All 36 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Mille Lacs County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 555 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WWUS43 KMPX 221048 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 448 AM CST SUN JAN 22 2012 ...FREEZING DRIZZLE POSSIBLE THIS MORNING INTO THE EVENING... .A FREEZING RAIN ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF A NEW ULM TO MILACA LINE FROM 9 AM THIS MORNING THROUGH MIDNIGHT. THIS INCLUDES LOCATIONS SUCH AS MANKATO...ALBERT LEA...THE TWIN CITES...AND EAU CLARIE. FREEZING DRIZZLE IS EXPECTED TO DEVELOP BETWEEN 8 AM AND NOON ACROSS SOUTHERN MINNESOTA AND QUICKLY SPREAD NORTHEAST INTO EASTERN MINNESOTA AND WESTERN WISCONSIN. PERIODS OF FREEZING RAIN ARE EXPECTED THROUGH THE AFTERNOON ACROSS THE ADVISORY AREA. A TRANSITION TO SNOW WILL OCCUR FROM WEST TO EAST ACROSS THE ADVISORY AREA TONIGHT...WITH THE WEST SIDE OF THE ADVISORY TRANSITIONING TO ALL SNOW BY 10 PM...WHILE EASTERN AREAS DO NOT SEE THE TRANSITION UNTIL CLOSER TO MIDNIGHT. THOUGH ICE ACCUMULATIONS ARE EXPECTED TO BE LIMITED DUE TO THE PRECIPITATION FALLING AS DRIZZLE...TEMPERATURES BELOW FREEZING WILL CAUSE A COATING OF ICE TO FORM ON ANY UNTREATED SURFACES. MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-221900- /O.NEW.KMPX.ZR.Y.0001.120122T1500Z-120123T0600Z/ MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...PRINCETON...MORA...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE... ST. PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA... SHAKOPEE...BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR... FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA... FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...BALSAM LAKE... RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND... RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND... PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 448 AM CST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT. * TIMING...FREEZING DRIZZLE WILL DEVELOP BETWEEN 8 AM AND NOON. PERIODS OF FREEZING DRIZZLE WILL OCCUR THROUGH MIDNIGHT BEFORE TRANSITIONING TO SNOW. * ICE ACCUMULATIONS...LESS THAN A TENTH OF AN INCH. * OTHER IMPACTS...ANY UNTREATED ROADS...SIDEWALKS OR OTHER SURFACES MAY BECOME COATED IN ICE AND SLIPPERY BY THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
768 WWUS43 KMPX 221805 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1205 PM CST SUN JAN 22 2012 ...FREEZING DRIZZLE POSSIBLE THIS MORNING INTO THE EVENING... .A FREEZING RAIN ADVISORY IS IN EFFECT FOR AREAS ALONG AND EAST OF A NEW ULM TO MILACA LINE THROUGH MIDNIGHT TONIGHT. THIS INCLUDES LOCATIONS SUCH AS MANKATO... ALBERT LEA... THE TWIN CITES... AND EAU CLARIE. FREEZING DRIZZLE IS EXPECTED TO PERSIST THROUGH THE EVENING ACROSS THE ADVISORY AREA. SOME SLEET OR A FEW WET SNOW FLAKES COULD MIX WITH THE PRECIPITATION AT TIMES... MAINLY WEST OF INTERSTATE 35. A TRANSITION TO SNOW WILL OCCUR FROM WEST TO EAST ACROSS THE ADVISORY AREA TONIGHT... WITH THE WEST SIDE OF THE ADVISORY TRANSITIONING TO ALL SNOW BY 10 PM... WHILE EASTERN AREAS ARE NOT EXPECTED TO SEE THE TRANSITION UNTIL AFTER MIDNIGHT. THOUGH ICE ACCUMULATIONS ARE EXPECTED TO BE LIMITED DUE TO THE PRECIPITATION FALLING AS DRIZZLE... A COATING OF ICE WILL FORM ON ANY UNTREATED SURFACES... MAKING TRAVEL DIFFICULT. MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-230300- /O.CON.KMPX.ZR.Y.0001.000000T0000Z-120123T0600Z/ MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...PRINCETON...MORA...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE... ST. PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA... SHAKOPEE...BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR... FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA... FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...BALSAM LAKE... RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND... RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND... PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 1205 PM CST SUN JAN 22 2012 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * TIMING...PERIODS OF FREEZING DRIZZLE WILL CONTINUE THROUGH MIDNIGHT BEFORE TRANSITIONING TO ALL SNOW. * ICE ACCUMULATIONS...LESS THAN A TENTH OF AN INCH. * OTHER IMPACTS...ANY UNTREATED ROADS...SIDEWALKS OR OTHER SURFACES WILL BECOME COATED IN ICE AND SLIPPERY BY THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
661 WWUS43 KMPX 222141 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 341 PM CST SUN JAN 22 2012 ...WINTRY WEATHER OVERNIGHT AND MONDAY... .A WINTER WEATHER ADVISORY IS NOW IN EFFECT FOR ALL OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...FOR TONIGHT AND MUCH OF MONDAY. FREEZING DRIZZLE ACROSS THE REGION WILL SLOWLY TRANSITION TO SNOW OVERNIGHT AND MONDAY MORNING. THE TRANSITION WILL BEGIN THIS EVENING ACROSS WEST CENTRAL MINNESOTA AND SPREAD INTO EAST CENTRAL AND SOUTH CENTRAL MINNESOTA... INCLUDING THE TWIN CITIES...AFTER MIDNIGHT. THE TRANSITION TO SNOW WILL LIKELY OCCUR ACROSS WEST CENTRAL WISCONSIN TOWARDS DAYBREAK MONDAY. THE SNOW WILL CONTINUE MONDAY MORNING ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA AND THROUGH MUCH OF THE DAY ACROSS WEST CENTRAL WISCONSIN. SNOWFALL INTENSITY WILL BE GREATEST DURING THE MORNING RUSH HOUR ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THIS WILL LIKELY CAUSE PROBLEMS FOR MORNING COMMUTERS ACROSS THE TWIN CITIES METROPOLITAN AREA. THE FREEZING DRIZZLE TONIGHT WILL CAUSE ONLY MINOR ICE ACCUMULATIONS BEFORE THE CHANGEOVER TO SNOW OCCURS. SNOW ACCUMULATIONS BY NOON ON MONDAY WILL BE FROM 1 TO 2 INCHES ACROSS WEST CENTRAL MINNESOTA...TWO TO THREE INCHES ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...INCLUDING THE TWIN CITIES METROPOLITAN AREA. THREE TO 4 INCHES OF SNOW ACCUMULATION ARE LIKELY ACROSS WEST CENTRAL WISCONSIN. IN ADDITION TO THE SNOW...NORTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH ACROSS THE AREA MONDAY MORNING. THIS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. THE WINTRY PRECIPITATION IS ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER MISSOURI. THE LOW WILL MOVE NORTHEAST AND PASS ACROSS THE GREAT LAKES ON MONDAY. MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014- 015-023>026-230545- /O.CAN.KMPX.ZR.Y.0001.000000T0000Z-120123T0600Z/ /O.NEW.KMPX.WW.Y.0002.120122T2141Z-120123T1800Z/ MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-ST. CROIX-PIERCE-DUNN-PEPIN- INCLUDING THE CITIES OF...PRINCETON...MORA...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE... ST. PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA... SHAKOPEE...BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR... FARIBAULT...RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA... FAIRMONT...BLUE EARTH...ALBERT LEA...AMERY...BALSAM LAKE... RICE LAKE...BARRON...HUDSON...NEW RICHMOND...RIVER FALLS... PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...PEPIN 341 PM CST SUN JAN 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST MONDAY... ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE AND SNOW...WHICH IS IN EFFECT UNTIL NOON CST MONDAY. THE FREEZING RAIN ADVISORY HAS BEEN CANCELLED. * TIMING...PERIODS OF FREEZING DRIZZLE WILL CONTINUE THROUGH MIDNIGHT BEFORE TRANSITIONING TO ALL SNOW. * ICE ACCUMULATION....LESS THAN A TENTH OF AN INCH. * SNOW ACCUMULATION...TWO TO 3 INCHES. * OTHER IMPACTS...ANY UNTREATED ROADS...SIDEWALKS OR OTHER SURFACES WILL BE SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ WIZ016-027-028-230545- /O.CAN.KMPX.ZR.Y.0001.000000T0000Z-120123T0600Z/ /O.NEW.KMPX.WW.Y.0002.120122T2141Z-120124T0000Z/ RUSK-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...CHIPPEWA FALLS...BLOOMER... EAU CLAIRE...ALTOONA 341 PM CST SUN JAN 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST MONDAY... ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE AND SNOW...WHICH IS IN EFFECT UNTIL 6 PM CST MONDAY. THE FREEZING RAIN ADVISORY HAS BEEN CANCELLED. * TIMING...PERIODS OF FREEZING DRIZZLE WILL CONTINUE THROUGH MUCH OF THE NIGHT BEFORE TRANSITIONING OVER TO ALL SNOW TOWARDS DAYBREAK MONDAY. * ICE ACCUMULATION....LESS THAN A TENTH OF AN INCH. * SNOW ACCUMULATION...THREE TO 4 INCHES. * OTHER IMPACTS...ANY UNTREATED ROADS...SIDEWALKS OR OTHER SURFACES WILL SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MNZ041>043-047>050-054>058-064-065-073-230545- /O.NEW.KMPX.WW.Y.0002.120122T2141Z-120123T1800Z/ DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...MADISON... BENSON...MONTEVIDEO...WILLMAR...LITCHFIELD...GRANITE FALLS... OLIVIA...REDWOOD FALLS 341 PM CST SUN JAN 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST MONDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE AND SNOW...WHICH IS IN EFFECT UNTIL NOON CST MONDAY. * TIMING...PERIODS OF FREEZING DRIZZLE WILL TRANSITION TO ALL SNOW BY LATE IN THE EVENING. * ICE ACCUMULATION....LESS THAN A TENTH OF AN INCH. * SNOW ACCUMULATIONS...ONE TO 2 INCHES. * OTHER IMPACTS...ANY UNTREATED ROADS...SIDEWALKS OR OTHER SURFACES WILL BE SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ RAH/DWE
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 22, 4:28 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 22, 4:28 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CST SUN JAN 22 2012
.DISCUSSION...SHORT TERM /TODAY THROUGH TUESDAY NIGHT/.
MAIN FORECAST CONCERN IN THE SHORT TERM IS RATHER MESS OF A STORM
SYSTEM THAT IS THE ONE THAT WILL IMPACT THE AREA TODAY INTO MONDAY
AFTERNOON. TWO MAIN CONCERNS WITH THIS SYSTEM ARE IF/WHERE/HOW
MUCH FREEZING DRIZZLE SHOWS UP TODAY...FOLLOWED BY WHEN DOES DEEP
ENOUGH MOISTURE SHOW UP THIS EVENING/TONIGHT TO GIVE US SNOW AND
HOW MUCH OF SAID SNOW CAN BE EXPECTED. TO SAY THE LEAST IT IS AN
EXTREMELY DIFFICULT FORECAST.
UPPER WAVE THAT CAME ONSHORE OVER CA YESTERDAY NOW MOVING ACROSS
THE ROCKIES. TROUGHING WITH THIS WAVE EXTENDS FROM SRN ALBERTA
DOWN TO NRN NM...HOWEVER THE WAVE IS BEGINNING TO CONSOLIDATE
ACROSS CO/NM...WHERE A 100+ KT JET IS ROUNDING THE BASE OF THE
TROUGH AND A 6 UNIT PV ANOMALY IS SEEN RIDING INTO NM. AT THE
SFC...A LOW HAS DEVELOPED OVER ERN CO IN RESPONSE TO THE
STRENGTHENING UPPER FEATURE OVER CO/NM...WITH A RATHER TIGHT
PRESSURE GRADIENT STILL IN PLACE ACROSS CENTRAL NOAM...WITH STRONG
SRLY WINDS NOTED FROM NW TX BACK UP THROUGH THE UPPER MIDWEST.
LOTS OF RETURNS SHOWING UP ON RADAR THIS MORNING TO THE N/NW OF
THE MPX CWA...BUT VERY DRY AIR BTWN ABOUT H9-H5 ON LAPS/RUC
SOUNDINGS SHOWS WHY VERY FEW REPORTS OF PRECIP HAVE BEEN SEEN
SOUTH OF THE INTL BORDER.
FOR TODAY THROUGH MONDAY...THE ONE BRIGHT SPOT IS THAT THE MODELS
ARE IN DECENT AGREEMENT ON MOVING LARGE SCALE FEATURES ACROSS THE
AREA...WITH MAIN DIFFERENCES DEALING WITH WHEN TRANSITION TO SNOW
OCCURS AND THE PLACEMENT OF A POTENTIAL HEAVY BAND OF SNOW TONIGHT
OVER THE EAST. FOR P-TYPE...HARD TO SEE MOST OF THE AREA GETTING
ANYTHING OTHER THAN FZDZ FOR MOST OF TODAY...AS ALL MODELS DO NOT
SHOW DEEP MOISTURE ARRIVING INTO THE FAR WRN CWA /AND THEREFORE
THE INTRODUCTION OF CRYSTALS/ UNTIL AFTER 21Z THIS AFTERNOON. FOR
THIS REASON...FZDZ IS PREDOMINATE WX TYPE MENTIONED FOR MUCH OF
THE ERN 2/3RDS OF THE AREA THROUGH THE AFTERNOON....WITH ALL SNOW
MENTION APPEARING OUT WEST AFTER 21Z TODAY AND NOT UNTIL AFTER 6Z
FOR WRN WI. AS FOR TIMING...PREFERRED ADIABATIC OMEGA OFF THE GFS
280K SFC ALONG WITH 925-850 MB MOISTURE TRANSPORT...WHICH SHOWS
FZDZ ARRIVING IN SRN MN AROUND 15Z AND QUICKLY SPREADING EAST
THROUGH THE REST OF THE MORNING. OF COURSE COMPLICATING ALL OF THIS
WILL BE TEMPERATURES...AS ABOUT HALF OF AVAILABLE GUIDANCE TAKES
TEMPS A LITTLE ABOVE FREEZING FOR THE SRN HALF OF THE MPX
CWA...WHILE THE OTHER HALF OF GUIDANCE KEEPS TEMPS BELOW FREEZING.
GIVEN THE EXTENSIVE CLOUD COVER EXPECTED ALL DAY...FAVORED THE
COOL ROUTE...WITH MAX TEMPS FROM SRN MN INTO WRN WI RANGING FROM
30 TO 33. THOUGH AIR TEMP MAY GET ABOVE FREEZING...MAY NOT BE
ENOUGH TO WARM SFC TEMPS ABOVE FREEZING...HENCE THE FREEZING RAIN
ADVISORY.
FOR TONIGHT...ALL MODELS TAKE STRONG PV ANOMALY INTO CENTRAL WI BY
12Z MONDAY. THIS SETS THE STAGE FOR THE DEVELOPMENT A TROWAL
FEATURE AND ENHANCED FGEN FORCING BACK ACROSS ERN MN/WRN WI. THIS
LOOKS TO BRING A SHIELD OF SNOW ACROSS THE ENTIRE CWA...WITH 1-2
INCHES EXPECTED...BUT THERE WILL BE THE POTENTIAL FOR AN ENHANCED
BAND OF SNOWFALL ACROSS ERN MN/WRN WI GIVEN EXPECTED MOVEMENT OF
PV FEATURE AND 200 M H5 HEIGHT FALLS ACROSS WI. DEPENDING ON HOW
QUICKLY DEEP MOISTURE SHOWS UP TO CHANGE FZDZ/FZRA OVER TO
SNOW...COULD BE A BAND OF 4-6 INCHES EAST OF A RST...TO THE TWIN
CITIES...TO MORA LINE. 06Z NAM SHOWS SUCH A BAND SHOWING UP ACROSS
THE ERN TWIN CITIES METRO AREA WHILE THE 6Z GFS HAS SIMILAR TOTALS
OVER WRN WI. CONFIDENCE LOW IN THAT OCCURRING...BUT IT DOES SHOW
TO THE POTENTIAL FOR A QUICK ADVY TYPE SNOW ACROSS ERN AREAS
TONIGHT/MONDAY MORNING.
AS FOR ADVISORIES...WAS GOING BETWEEN ONE OF TWO ROUTES...FREEZING
RAIN ADVY OR WINTER WEATHER ADVY. INITIAL INSTINCT WAS TO GO WITH
WINTER WX ADVY THAT MENTIONED FZDZ/FZRA TODAY INTO THIS EVENING
WITH A TRANSITION TO ACCUMULATING SNOW TONIGHT THROUGH MONDAY
MORNING. THIS WOULD HAVE RESULTED IN ABOUT A 30 HR LONG ADVY TO
CATCH BOTH POTENTIAL EVENTS. HOWEVER...WENT THE ROUTE OF THE
FREEZING RAIN ADVISORY THAT STARTS AT 9AM AND RUNS UNTIL MIDNIGHT.
THERE WERE THREE REASONS BEHIND THIS. ONE WAS COORD WITH ARX.
ANOTHER WAS THE DESIRE TO AVOID AN EXCEEDINGLY LONG ADVY WITH TWO
DIFFERENT HAZARDS WITHIN IT. FINALLY...CONFIDENCE NOT REAL HIGH IN
BOTH HOW QUICKLY SNOW WILL OVERTAKE THE AREA TONIGHT AND IF/WHERE
AN ENHANCED BAND OF SNOWFALL WILL OCCUR. SO SETTLED ON THE
FREEZING RAIN ADVY FOR TODAY...WITH LATER SHIFTS DECIDING IF A
WINTER WX ADVY IS NEEDED TONIGHT THROUGH MONDAY MORNING FOR HEAVIER
SNOW. BASED ON MOISTURE TRANSPORT...FREEZING RAIN ADVY MAY NOT BE
NEEDED AS FAR WEST AS IT CURRENTLY IS...BUT DECIDED TO PLAY IT
SAFE...LETTING THE DAY SHIFT ADJUST ITS LOCATION ONCE THE FZDZ
STARTS SHOWING UP AND ITS THREAT/IMPACT CAN BE BETTER PLACED.
FORTUNATELY...THE WEATHER MONDAY NIGHT THROUGH TUESDAY NIGHT LOOKS
TO BE QUITE. FOR TUESDAY MORNING...SFC RIDGE LOOKS TO BE CENTERED
ALONG THE DAKOTAS BORDER...SO TOOK A FEW MORE DEGREES OF OF LOWS
OUT WEST.
MPG
EXTENDED /WEDNESDAY THROUGH SATURDAY/.
FAIRLY QUIET STRETCH EXPECTED WEDNESDAY THROUGH SATURDAY WITH A
SHORTWAVE TROUGH PASSING THROUGH THE AREA WEDNESDAY NIGHT INTO
THURSDAY MORNING...AND AGAIN LATE FRIDAY INTO SATURDAY MORNING.
THESE WAVES APPEAR TO LACK ENOUGH MOISTURE TO SUPPORT ANY
APPRECIABLE PRECIPITATION. SO KEPT THE FORECAST DRY ACROSS THE FA
DURING THIS PERIOD...BUT THERE IS A POTENTIAL FOR SOME LIGHT
PRECIPITATION FROM ONE OR BOTH OF THESE WAVES. THE 22.00 ECMWF IS
A BIT MORE ENCOURAGING WITH PUTTING DOWN AT LEAST A SMALL AMOUNT
OF PRECIP...ESPECIALLY DURING THE DAY FRIDAY. THE GFS KEEPS THE
MAIN AREA OF PRECIP /WHICH WILL BE VERY LIGHT/ TO THE NORTH ALONG
THE INTERNATIONAL BORDER. MOSTLY ZONAL UPPER LEVEL FLOW IS
EXPECTED DURING THIS PERIOD WITH TEMPERATURES CONSISTENTLY
REACHING THE LOW 30S FOR MOST OF THE FA WEDNESDAY THROUGH FRIDAY.
THERE LOOKS TO BE A COOLING TREND NEAR THE END OF THE PERIOD AS A
LONGWAVE TROUGH DIGS SOUTH ACROSS THE WESTERN GREAT LAKES REGION.
FORECAST LOW TEMPERATURES MIDWEEK WILL BE NEAR THE AVERAGE DAYTIME
HIGH TEMPERATURES FOR THIS TIME OF YEAR...WITH LOWS ON THURSDAY
AND FRIDAY IN THE LOW TO MID 20S.
SPD
&&
.AVIATION... /06Z TAF ISSUANCE/
FORECAST AHEAD REMAINS QUITE A CHALLENGE. CEILINGS BETWEEN 008 AND
018 COVER THE TAF SITES. THIS SHOULD PREVAIL WITH THE EXCEPTION OF
KEAU WHERE SOME BREAKS MAY SNEAK IN OVERNIGHT FROM THE SOUTHEAST.
VISIBILITIES REMAIN IN THE 2-4SM RANGE ACROSS WEST CENTRAL
THROUGH SOUTH CENTRAL MN WHERE SNOW HAS BEEN CARRIED ALOFT BY THE
STRONG WINDS TODAY. THE PRESSURE GRADIENT WILL REMAIN TIGHT
OVERNIGHT WITH 15 TO 25 KNOT WINDS FROM THE SOUTHEAST COMMON.
MODEL TRENDS THIS EVENING SUGGEST A SLOWER AND DEEPER SOLUTION TO
THE LOW PRESSURE SYSTEM MOVING FROM THE CENTRAL PLAINS TO THE
GREAT LAKES SUNDAY INTO MONDAY. THIS WILL KEEP DRY AIR ABOVE THE
LOW CLOUD LAYER FOR MUCH OF SUNDAY FROM KSTC AND KMSP ON EAST.
THIS WOULD LEAD TO EITHER FREEZING DRIZZLE OCCURRING OR NOTHING AT
ALL. WITH THE LOW LEVEL FLOW BECOMING MORE CYCLONIC WITH
TIME...OPTED TO USE A PROB GROUP AND INDICATE THE THREAT OF -FZDZ
ON SUNDAY. KAXN AND KRWF WILL HAVE A THREAT OF -FZDZ IN THE
MORNING WITH SOME -SN/PL IN THE AFTERNOON CHANGING OVER TO ALL SNOW
BY EVENING. THE SNOW WILL CONTINUE THROUGH THE NIGHT WITH AN INCH
OR TWO OF ACCUMULATION POSSIBLE. FURTHER EAST...IT WILL LIKELY BE
MID TO LATE EVENING (03Z-06Z) BEFORE DEEP SATURATION MOVES IN AND
SNOW DEVELOPS. FORCING IS MUCH STRONGER ON THE LATEST MODEL RUNS
AND A BURST OF SEVERAL INCHES OF SNOW IS NOT OUT OF THE QUESTION
FOR KMSP...KRNH AND KEAU. NORTHWEST WINDS WILL DEVELOP OVERNIGHT
SUNDAY NIGHT WITH CEILINGS SLOWLY IMPROVING FROM WEST TO EAST
MONDAY AFTERNOON AND EVENING.
KMSP...CHANGES MADE THIS CYCLE TO INDICATE THE THREAT OF -FZDZ
SUNDAY AFTERNOON AS A TROUGH OF LOW PRESSURE APPROACHES FROM THE
WEST. CONFIDENCE IS NOT HIGH AND A PROB GROUP WAS USED. THE THREAT
FOR -SN/PL WILL INCREASE DURING THE EVENING WITH SNOW LIKELY
FROM 23/06Z THROUGH 23/18Z. SEVERAL INCHES OF SNOW ACCUMULATION
ARE POSSIBLE AT THE AIRFIELD BETWEEN 23/06Z AND 23/12Z WITH THE
PROBABILITY FOR AN ACCUMULATION BETWEEN 2 AND 4 INCHES INCREASING.
RAH
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-
MARTIN-MCLEOD-MILLE LACS-NICOLLET-RAMSEY-RICE-SCOTT-
SHERBURNE-SIBLEY-STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT.
WI...FREEZING RAIN ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX.
&&Hazardous weather outlook, Jan 22, 1:42 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 142 AM CST SUN JAN 22 2012 MNZ041>043-047>049-055-221200- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-SWIFT- 142 AM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF SOME LIGHT FREEZING DRIZZLE OR SNOW TONIGHT. ICE ACCUMULATION WILL BE LESS THAN ONE TENTH OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM WILL CONTINUE TO AFFECT THE AREA SUNDAY INTO MONDAY. PRECIPITATION WILL BEGIN OR BE ONGOING SUNDAY MORNING ACROSS WESTERN MINNESOTA AND WILL SPREAD EAST SUNDAY AFTERNOON. A TRANSITION TO ALL SNOW WILL START IN WESTERN MINNESOTA SUNDAY AFTERNOON AND MOVE EAST. UNCERTAINTY REMAINS HIGH AS TO HOW MUCH MIXED PRECIPITATION WILL FALL AND WHEN THE TRANSITION TO SNOW WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ054-056-064-065-073>075-082>085-091>093-221200- LAC QUI PARLE-CHIPPEWA-YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN- NICOLLET-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN- 142 AM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF LIGHT FREEZING DRIZZLE TONIGHT. ICE ACCUMULATION WILL BE LESS THAN ONE TENTH OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM WILL AFFECT THE AREA SUNDAY INTO MONDAY AFTERNOON. PRECIPITATION WILL START OUT AS A MIX OF FREEZING RAIN AND SLEET FOR SOUTHERN AND EASTERN MINNESOTA INTO WESTERN WISCONSIN. A TRANSITION TO ALL SNOW WILL START IN WESTERN MINNESOTA SUNDAY AFTERNOON AND MOVE EAST...REACHING WESTERN WISCONSIN LATE SUNDAY NIGHT. UNCERTAINTY REMAINS HIGH AS TO HOW MUCH MIXED PRECIPITATION WILL FALL AND WHEN THE TRANSITION TO SNOW WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ044-045-050>053-057>063-066>070-076>078-WIZ014>016-023>028- 221200- MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-KANDIYOHI- MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY- CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 142 AM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF LIGHT FREEZING DRIZZLE TONIGHT...ESPECIALLY FROM SOUTH CENTRAL MINNESOTA ACROSS THE TWIN CITIES AND INTO WISCONSIN. ICE ACCUMULATION WILL BE LES THAN ONE TENTH OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STORM SYSTEM WILL AFFECT THE AREA ON SUNDAY INTO MONDAY AFTERNOON. PRECIPITATION WILL SPREAD EAST SUNDAY AFTERNOON... AND IT WILL START OUT AS A MIX OF FREEZING RAIN AND SLEET. A TRANSITION TO ALL SNOW WILL BEGIN SUNDAY EVENING OR LATE SUNDAY NIGHT. UNCERTAINTY REMAINS HIGH AS TO HOW MUCH MIXED PRECIPITATION WILL FALL AND WHEN THE TRANSITION TO SNOW WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:41 PM CST | Winter Weather Advisory | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 24 hr |
Nearby
Freezing Rain Advisories in Minnesota, 2012Freezing Rain Advisories in Wisconsin, 2012Every freezing rain advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.